What Is Naloxone And How Can It Help Save Drug Users Who Overdose?
Naloxone, commonly known as Narcan, is a medicine that temporarily reverses the effects of opioid drugs such as heroin, morphine and oxycodone. If a person overdoses on an opioid, administering naloxone can help revive them.
Naloxone has been widely used in hospital emergency departments and many ambulance services since the 1970s. It has been shown to be remarkably safe, reliable and effective.
In most countries, including Australia, naloxone is only available in the community on prescription. But since the mid-1990s, clinicians and advocates have called for regulators to make naloxone more widely available to opioid users, their peers and family members who might be present or nearby when an overdose occurs.
Earlier this month Australias Therapeutic Goods Administration (TGA) heeded this advice and recommended rescheduling naloxone to allow over-the-counter (OTC) purchase of single-use pre-filled syringes through pharmacies.
It is likely that from February 2016 Australia will become the second country (after Italy in 1995), to have naloxone formally available without a prescription.
Prescription Take-Home Naloxone Programs
Take-home naloxone programs involving supply through prescription have successfully operated in Australia since April 2012, when a program was launched in the Australian Capital Territory. This was soon followed by programs in New South Wales, Western Australia, Victoria and South Australia.
A recent evaluation found that over two years, the ACT program reversed 57 overdoses. The program trained more than 200 participants (mostly opioid users) in overdose-prevention and management, and naloxone administration.
A 2010 survey of naloxone programs operating in the United States since 1996 found that 53,000 kits containing naloxone were distributed through 188 programs across 16 US states. This distribution was reported to have resulted in over 10,000 successful overdose reversals.
Growing international research on implementation of take-home naloxone programs provides further evidence that people who are at risk for overdose and other bystanders are willing and able to be trained to prevent overdoses and administer naloxone.
Recent research shows that even very brief minimal training in using the medicine can be all that is needed to safely administer naloxone.
There is no evidence that wider availability of naloxone leads to riskier or more widespread drug use.
In 2014 the World Health Organization recommended that people likely to witness an overdose should have access to naloxone.
How Does Naloxone Reverse Overdoses?
When a person has an opioid overdose, they lose consciousness and their breathing can slow and even eventually stop. This results in damage to the brain and other organs and, eventually, death.
Most opioid overdoses occur among experienced users. People are most at risk of overdose when their opioid tolerance drops after a period of abstinence or reduced opioid use, such as after prison release, or if they use other drugs such as alcohol or sleeping pills in addition to the opioids.
Research shows that most overdose deaths occur more than an hour after last injection and that others, such as friends or family, are usually nearby.
However, in most fatal cases, tragically, there is no intervention before death. This is primarily because most people are ill-equipped to respond to overdose (wrongly) assuming, for example, that the deep snoring or gurgling associated with impending respiratory collapse means that the person can be left to sleep it off.
But opioid overdose can be managed by monitoring the person, maintaining their airway, providing ventilation (with rescue breathing), basic life support and calling an ambulance.
Naloxone administration can greatly assist in reversing overdose by helping to quickly restart normal breathing.
Naloxone has a very specific action in reversing the effects of opioid intoxication. It does not produce any intoxication itself and has no effect on people who dont have opioids in their system.
In an emergency situation, naloxone is typically administered by injection into a muscle. It can also be provided in a device so it can be sprayed into the nostrils, but naloxone is not licensed for nasal use in Australia.
Taking The Next Step
While over-the-counter access to naloxone will be an important step in facilitating wider access to the medicine, a number of measures will be needed to expand naloxone availability sufficiently to have a significant impact on the rate of lethal overdoses in the community.
Work will be done over the next few months to make the naloxone product packaging and instruction materials suitable for lay people buying it over-the-counter. Systems must also be developed to train people in how to use the medicine, such as through brief advice from pharmacy staff.
Naloxone is not a silver bullet for preventing overdose deaths. But its wider availability should be one important component of an effective strategy to prevent opioid overdose fatalities. The rescheduling of naloxone in Australia will set a new precedent for other countries and will help save lives for years into the future.
Simon Lenton, Deputy Director and Project Leader, NDRI, Curtin University and Paul Dietze, Head of Alcohol and other Drug Research, Centre for Population Health; Burnet Principal for Alcohol, other drugs and harm reduction, Burnet Institute